Alert archive / Colorado / Red Flag Warnings in 2017

Red Flag Warning 25, NWS Denver/Boulder, CO

September 20, 20176 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Sep 20, 2017, 1:20 PM MDT for 6 counties in Colorado. It took effect at Sep 21, 2017, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2017, 1:20 PM MDT (19:20 UTC)
In effect from
Sep 21, 2017, 12:00 PM MDT
Expired
Sep 21, 2017, 7:00 PM MDT
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 50 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

297 
WWUS85 KBOU 201920
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
120 PM MDT Wed Sep 20 2017

...Critical fire weather conditions for the Palmer Divide and
portions of the eastern plains Thursday afternoon...

.Above normal temperatures and a dry airmass, along with gusty
south to southwest winds will bring critical fire weather
conditions to the Palmer Ridge and portions of the eastern plains
of Colorado from noon to early evening on Thursday.

COZ241-245>247-249-211200-
/O.UPG.KBOU.FW.A.0022.170921T1800Z-170922T0200Z/
/O.NEW.KBOU.FW.W.0025.170921T1800Z-170922T0100Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
120 PM MDT Wed Sep 20 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR WIND AND LOW RELATIVE HUMIDITY
FOR THE PALMER DIVIDE AND PARTS OF THE EASTERN PLAINS...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity...which is in effect 
from noon to 7 PM MDT Thursday. The Fire Weather Watch is no 
longer in effect.

* Affected Area...Fire Weather Zones 241...245...246...247 and 
  249.

* Timing...Noon to 7 PM MDT Thursday.

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...as low as 9 percent.

* Impacts...Gusty winds along with a dry airmass and above normal
  temperatures will cause critical fire weather conditions on
  Thursday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
880 
WWUS85 KBOU 211131
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
531 AM MDT Thu Sep 21 2017

...DANGEROUS FIRE WEATHER CONDITIONS FOR MUCH OF THE EASTERN
PLAINS THIS AFTERNOON...

.Near record high temperatures, a dry airmass, and gusty south to
southwest winds will create very high fire danger in areas south 
of Interstate 76 this afternoon.

COZ241-245>247-249-211945-
/O.CON.KBOU.FW.W.0025.170921T1800Z-170922T0100Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
531 AM MDT Thu Sep 21 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WIND AND LOW
RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND PARTS OF THE EASTERN
PLAINS...

* Affected Area...Fire Weather Zones 241...245...246...247 and 
  249.

* Timing...Noon to 7 PM MDT Thursday.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...as low as 9 percent.

* Impacts...Gusty winds along with a dry airmass and above 
  normal temperatures will cause critical fire weather 
  conditions on Thursday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
make fire starts more likely and can contribute to extreme fire 
behavior.

&&

$$

Gimmestad
946 
WWUS85 KBOU 211703
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1103 AM MDT Thu Sep 21 2017

...DANGEROUS FIRE WEATHER CONDITIONS FOR MUCH OF THE EASTERN
PLAINS THIS AFTERNOON...

.Near record high temperatures, a dry airmass, and gusty south to
southwest winds will create very high fire danger in areas south
of Interstate 76 this afternoon.

COZ241-245>247-249-220100-
/O.CON.KBOU.FW.W.0025.170921T1800Z-170922T0100Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
1103 AM MDT Thu Sep 21 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND 
PARTS OF THE EASTERN PLAINS...

* Affected Area...Fire Weather Zones 241...245...246...247 and 
  249.

* Timing...Until 7 PM MDT Thursday.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...as low as 9 percent.

* Impacts...Gusty winds along with a dry airmass and above 
  normal temperatures will cause critical fire weather 
  conditions on Thursday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
make fire starts more likely and can contribute to extreme fire
behavior.

&&

$$
260 
WWUS85 KBOU 220105
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
705 PM MDT Thu Sep 21 2017

COZ241-245>247-249-220215-
/O.EXP.KBOU.FW.W.0025.000000T0000Z-170922T0100Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
705 PM MDT Thu Sep 21 2017

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR MUCH OF THE EASTERN PLAINS...

Temperatures have cooled this evening, allowing humidity levels to
rise. Extreme fire behavior is no longer expected.

Warm temperatures and gusty southwest winds are expected
again Friday afternoon, which will keep the fire danger elevated.
However, temperatures should be 5 to 10 degrees cooler than this
afternoon, so humidities will not drop as low as was observed
earlier today.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Sep 20, 10:20 AM MDT, 3 hours earlier.

Area forecast discussion, Sep 20, 10:20 AM MDT, 3 hours before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1020 AM MDT Wed Sep 20 2017

.UPDATE...
Issued at 1020 AM MDT Wed Sep 20 2017

Quiet weather day across the area under mostly sunny skies. There
are scattered clouds over the north central mountains and near the
Wyoming/Nebraska border. Altered the sky grids to line up with
this. Also, increased winds over parts of the plains where south
to southeast winds are gusting to 30 mph. Relative humidity will
be higher today and is expected to remain above Red Flag Criteria.

&&

.SHORT TERM...(Today and tonight)
Issued at 436 AM MDT Wed Sep 20 2017

There were a few light snow showers early this morning
in the mtns near the WY border however these should end
by 6 am.  Otherwise dry WSW flow aloft will be over the area
today and tonight with no precipitation. At the sfc a Denver
Cyclone will be in place thru the day with gusty sly winds
occurring by midday across the plains which will continue into the
early evening hours. Gusts up to 40 mph will be possible over the
Palmer Divide. Over the higher terrain the flow aloft will not be
as stg as yesterday so winds gusts will mainly be in the 30-40
mph range. As for highs, temps will not be as wrm across nern CO
with readings mainly in the mid 70s to lower 80s.

.LONG TERM...(Thursday through Tuesday)
Issued at 436 AM MDT Wed Sep 20 2017

Southwesterly flow aloft will dominate the forecast area Thursday
through Friday night. Jet level speeds in the 40-60 knot range on
Thursday will increase slowly Thursday night and Friday. By
Friday night, a 100-115 knot south-southwesterly jet maximum will
be over the western half of the CWA. Upward synoptic scale energy
is progged on the QG Omega fields for the CWA from Thursday
afternoon into the extended period. The upward vertical motion is
pretty weak Thursday night, but becomes moderately strong Friday
afternoon and night. The boundary layer winds on Thursday are
downsloping southwesterly and a bit breezy. Normal drainage winds
are progged Thursday night. Friday is another day of breezy
southwesterly downsloping low level winds. Most of the models
bring a cold front into the CWA sometime Friday night. It is a
pretty decent cool down. Considering moisture, it looks pretty
dry, Precipitable water values are about 0.20 to 0.50 inch
Thursday and Thursday night. Moisture increases on Friday and
Friday night, with the precipitable water values doubling from
Thursday night. Will have no pops in into early Friday morning.
Will have "chance"s in the mountains Friday afternoon and night
and mainly "slight chance"s for the plains. There is no measurable
precipitation on the QPF fields Thursday into Friday morning,
then some minor amounts mainly in the mountains Friday afternoon
and night, with a bit over the eastern border overnight Friday.
For temperatures, Thursday's highs are 2-4 C warmer than this
afternoon's. Friday's highs are 1-3 C cooler than Thursday. For
the later days, Saturday through Tuesday, models keep strong
south-southwesterly flow aloft for the CWA Saturday into Monday.
The speeds decrease a bit later Monday into Tuesday with models
not even showing the upper trough axis to get into western
Colorado until Tuesday night. Models show pretty much all low
level upslope flow Saturday into Tuesday. Temperatures will be
below seasonal normals all four days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1020 AM MDT Wed Sep 20 2017

VFR conditions will prevail through Thursday under mostly clear
skies. Gusty south to southeast winds to 30 knots will prevail at
KDEN and at KAPA at times through 06Z.

&&

.FIRE WEATHER...
Issued at 436 AM MDT Wed Sep 20 2017

Humidity levels will be slightly higher today with winds not as
strong in most areas.  However, areas over the Palmer Divide towards
Limon will still have elevated Fire Danger due to gusty south winds
this afternoon. Fire Danger will decrease this evening in those
areas as winds decrease and humidity levels increase.

The fire danger will increase by late morning on Thursday with
above normal temperatures, a pretty dry airmass in place and
decent south-southwesterly winds. The areas most susceptible to
the critical fire danger will be over the southeast forecast area
Thursday afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ241-245>247-249.

&&

UPDATE...Meier
SHORT TERM...RPK
LONG TERM...RJK
AVIATION...Meier
FIRE WEATHER...RPK/RJK
Hazardous weather outlook, Sep 20, 11:03 AM MDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Wed Sep 20 2017

COZ030>051-211715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Wed Sep 20 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It will be dry with cooler temperatures today. The fire danger
will be elevated over the Palmer Divide and near by plains today
where south winds will gust up to 40 mph at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Warm temperatures, a dry airmass, and breezy conditions could
create critical fire weather conditions on Thursday afternoon for
the Palmer Ridge, eastern Adams, eastern Arapahoe, Elbert,
Washington and Lincoln counties. Friday should be a little cooler
with showers and thunderstorms possible mainly across the high
country. Much cooler unsettled weather is expected across all of
north central and northeastern Colorado...over the weekend into
early next week...as an upper level trough of low pressure and
associated cold fronts moves across the Rocky Mountain Region,

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 5:07 AM MDTFire Weather WatchBOUAdams, Arapahoe, Douglas, Elbert, Lincoln, Washington8 hr

Nearby

Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.